Next Article in Journal
A Western Dietary Pattern Is Associated with Poor Academic Performance in Australian Adolescents
Previous Article in Journal
The Role of Microbial Amino Acid Metabolism in Host Metabolism
Article Menu

Export Article

Open AccessArticle
Nutrients 2015, 7(4), 2947-2960; doi:10.3390/nu7042947

Concomitant Use of Dietary Supplements and Medicines in Patients due to Miscommunication with Physicians in Japan

Information Center, National Institute of Health and Nutrition, 1-23-1 Toyama, Shinjuku-ku, Tokyo 162-8636, Japan
*
Author to whom correspondence should be addressed.
Received: 19 January 2015 / Revised: 6 March 2015 / Accepted: 26 March 2015 / Published: 16 April 2015
View Full-Text   |   Download PDF [135 KB, uploaded 17 April 2015]

Abstract

We previously reported that some patients used dietary supplements with their medication without consulting with physicians. Dietary supplements and medicines may interact with each other when used concomitantly, resulting in health problems. An Internet survey was conducted on 2109 people who concomitantly took dietary supplements and medicines in order to address dietary supplement usage in people who regularly take medicines in Japan. A total of 1508 patients (two admitted patients and 1506 ambulatory patients) and 601 non-patients, who were not consulting with physicians, participated in this study. Purpose for dietary supplement use was different among ages. Dietary supplements were used to treat diseases in 4.0% of non-patients and 11.9% of patients, while 10.8% of patients used dietary supplements to treat the same diseases as their medication. However, 70.3% of patients did not declare dietary supplement use to their physicians or pharmacists because they considered the concomitant use of dietary supplements and medicines to be safe. A total of 8.4% of all subjects realized the potential for adverse effects associated with dietary supplements. The incidence of adverse events was higher in patients who used dietary supplements to treat their disease. Communication between patients and physicians is important for avoiding the adverse effects associated with the concomitant use of dietary supplements and medicines. View Full-Text
Keywords: dietary supplements; patients; treatment of diseases; medication; adverse effects dietary supplements; patients; treatment of diseases; medication; adverse effects
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).

Supplementary material

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

SciFeed Share & Cite This Article

MDPI and ACS Style

Chiba, T.; Sato, Y.; Suzuki, S.; Umegaki, K. Concomitant Use of Dietary Supplements and Medicines in Patients due to Miscommunication with Physicians in Japan. Nutrients 2015, 7, 2947-2960.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Nutrients EISSN 2072-6643 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top